MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM; INTRODUCER CATHETER

TERUMO MEDICAL CORPORATION SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM; INTRODUCER CATHETER
Catalog Number STFI-1435
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Blood Loss (2597); Device Embedded In Tissue or Plaque (3165)
Date of Event 11/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Udi no.- the udi number for this product code/lot number combination is not required.The di portion has been provided.The actual device was returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.For this reason (b)(4).All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported that the solopath device broke during a procedure.Follow up communication with the user facility confirmed the following information: a 14fr x 35 cm solopath sheath was used for an evar procedure using an endologix graft; the patient had 4 mm iliac vessels with highly calcified lesions and previously deployed stents present; the vascular surgeon pre-dilated the external and common iliac vessels with an 8 mm followed by a 10 mm and then a 12 mm balloon prior to placing the sheath; the solopath sheath was then introduced and inflated without incident; the procedure was completed and the aaa graft was placed successfully; when it came time to remove the solopath sheath, it would not move; the surgeon pulled very aggressively until the sheath broke around mid-shaft of the sheath, leaving the distal half in the vessel; the surgeon was able to remove a few more segments of the sheath via a cut down but was unable to remove all the remaining segments; the vascular surgeon left the remaining distal portion of the sheath in the patient as it was unable to be retrieved, the surgeon felt it did not pose a threat to the patient's health; blood loss was less than 250 cc; and the patient was reported as stable and recovering.
 
Additional Manufacturer Narrative
This report is being submitted as follow up number 1 to provide the sample evaluation results as well as to provide the udi number.The proximal portion of the broken sheath was received for evaluation along with 3 other broken pieces of the sheath.Visual examination revealed the sheath to be completely flattened on the expandable portion of the sheath.It was folded/kinked at about 11 cm from the distal end of the hub.The kink was assumed to have happened during sample return based on the status of the sample upon return.The sample was noticed to be stretched at the broken end with exposed metal coils.In addition, three broken pieces were also noticed to be stretched with exposed metal coils.The retention samples form the reported and subsequent lots were subjected to visual examination.The visual examination revealed no visual defects on the sheath.A review of the device history record of the product code/lot # combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product code/lot # combination.There is no evidence that this event was related to a device defect or malfunction.The exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the excessive removal force used when the sheath becoming stuck on the large calcium burden resulted in reported event.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with states such as the following: "if resistance is met when advancing or withdrawing the guidewire or sheath, determine the cause by fluoroscopy and correct before continuing with the procedure".All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
SOLOPATH BALLOON EXPANDABLE TRANSFEMORAL ACCESS SYSTEM
Common Device Name
INTRODUCER CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key6176640
Report Number3004672932-2016-00013
Device Sequence Number18924481
Product Code DYB
UDI-Device Identifier00852381004210
UDI-Public00852381004210
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K100819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2019
Device Catalogue NumberSTFI-1435
Device Lot NumberUG22
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/15/2016
Supplement Report FDA Received Date01/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALLOONS; ENDOLOGIX GRAFT
Outcome Attributed to Adverse Event Other; Required Intervention;